Drug safety bodies issue warning on heart rhythm risks with saquinavir (Invirase)

This article is more than 11 years old. Click here for more recent articles on this topic

The US Food and Drug Administration and the European Medicines Agency have strengthened their warnings to doctors and patients about the potential of the HIV protease inhibitor saquinavir (Invirase) to cause disturbances in electrical activity in the heart leading to abnormal heart rhythm when the drug is combined with a boosting dose of ritonavir (Norvir).

Saquinavir has been linked to prolonged QT and PR intervals in the heart’s electrical cycle in a study in healthy volunteers.

The QT interval is a measure of the time between the start of the Q wave and the end of the T wave in the heart's electrical cycle. A prolonged QT interval is a risk factor for cardiac arrhythmias. The PR interval measures a phase of electrical activity that precedes the QT interval.

Glossary

treatment-naïve

A person who has never taken treatment for a condition.

naïve

In HIV, an individual who is ‘treatment naïve’ has never taken anti-HIV treatment before.

Food and Drug Administration (FDA)

Regulatory agency that evaluates and approves medicines and medical devices for safety and efficacy in the United States. The FDA regulates over-the-counter and prescription drugs, including generic drugs. The European Medicines Agency performs a similar role in the European Union.

adverse event

An unwanted side-effect of a treatment.

boosting agent

Booster drugs are used to ‘boost’ the effects of protease inhibitors and some other antiretrovirals. Adding a small dose of a booster drug to an antiretroviral makes the liver break down the primary drug more slowly, which means that it stays in the body for longer times or at higher levels. Without the boosting agent, the prescribed dose of the primary drug would be ineffective.

A prolonged QT interval can lead to a serious abnormal rhythm called torsades de pointes, which can be fatal. A prolonged PR interval can lead to a serious abnormal rhythm called complete heart block. Torsades de pointes and complete heart block have been reported in a very small number of patients taking saquinavir with ritonavir.

Although QT prolongation is likely to be a rare adverse event, the European Medicines Agency now recommends that every patient starting saquinavir should receive electrocardiogram monitoring prior to and after the start of treatment.

The US Food and Drug Administration makes a more detailed recommendation, saying that patients with a QT interval > 450 msec should not receive ritonavir-boosted Invirase. For patients with a QT interval < 450 msec, an on-treatment ECG is suggested after approximately 3 to 4 days of therapy. Patients with a QT interval > 480 msec or with prolongation over pre-treatment by > 20 msec should discontinue saquinavir/ritonavir.

The FDA recommends to anyone taking saquinavir: “Seek immediate care if you experience an abnormal heart rate or rhythm or other symptoms including dizziness, lightheadedness, fainting or heart palpitations.”

The European Medicines Agency also recommend that the dosage of saquinavir for the first week of treatment will be reduced from 1000 mg twice daily to 500 mg twice daily for treatment-naïve patients initiating therapy with saquinavir/ritonavir. The agency says that this dosage adjustment is designed to minimise cardiac risk during the time that the risk is thought to be highest.

This dosage adjustment is not necessary in patients who are switching from other antiretroviral drugs; the European Medicines Agency says the risk of QT prolongation is greatest in people who have never taken antiretroviral drugs before.

The US Food and Drug Administration has made no recommendation regarding dosage adjustment.

Saquinavir’s manufacturer Roche is also planning to conduct a new clinical study to investigate the potential risk of arrhythmia in treatment-naïve patients receiving the reduced starting dose of Invirase in combination with other antiretroviral medications.